Illinois, 2001

Heat in Illinois, July 29 to 31, 2001

July 29 to 31, 2001 · NWS LSX · 17 events in 17 counties and zones

The 3rd mini heat wave of the month hit on July 29 through 31 and continued into early August. High temperatures hit the lower to middle 90s with the humidity pushing the Heat Index to the 105 to 110 range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The 3rd mini heat wave of the month hit on July 29 through 31 and continued into early August. High temperatures hit the lower to middle 90s with the humidity pushing the Heat Index to the 105 to 110 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 1:45 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 1:45 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT SUN JUL 29 2001

MDLS SEEM TO BE HANDLING THE WX PATTERN PRETTY WELL. BIG QUESTION
THIS AM WILL BE HOW TO HANDLE THE ONGOING PREIP IN THE ZONES FOR
TDY. SHORT WAVE MOVG EAST INTO THE OHIPO VALLEY. ALL 3 SHORT TERM
MDLS HAVE IT POSITIONED WELL. PROBLEM WL BE WK BOUNDARY MAY BE
SITTING OVR SE MO. THE AVN WAS DEVELOPING A WK NW SFC FLOW OVER
NERN MO WITH WK SW FLOW OVER SE MO. AIR MASS OVR SE MO IS
STABILIZING ACCORDING TO THE MSAS LI BUT NOT AS MUCH AS I TH0UHT IT
WOULD. SUSPECT I WL MAKE A LAST MINUTE CHOICE AS WHETHER TO KEEP 30%
POP IN A FEW OF THE SERN MOST ZONES. LOOKS LIKE THE ONGOING PRECIP
WL BE JUST SOUTH OF THE IL COUNTIES OF THE CWA...BUT MAY HAVE TO
HAVE A MORNING WORDING IN THE FCST DEPENDING ON POSITION AROUND 4
AM. REST OF THE FCST IS PRETTY STRAIGHT FORWARD EXCEPT FOR THU AND
FRI. UPR RIDGE BUILDS OVR REGION...BRINGING BACK THE 90 DEGREE
TEMPS. IF THE FCST 850 MB TEMPS HOLD...HIGHS IN THE MID 90 BY TUE
LOOK GOOD. THE CITY OF STL WL LIKELY NEED A HEAT WARNG FOR MON THRU
WED. EVEN WITH THE GUIDANCE NUMBERS...95 AND A DEW PT OF 70...HI
WILL BE 102...GOOD ENOUGH FOR THE CITY. HOWEVER SUSPECT THE GUIDANCE
DEW PTS ARE A BIT LOW...AT LEAST THAT IS WHAT RECENT HISTORY HAS
SHOWN. SUSPECT THE ENTIRE AREA WL END UP WITH AN ADV/WRNG
EVENTUALLY. AVN AND MRF SUGGEST A SHORT WAVE MOVG ACRS NRN MO
THU/FRI WHICH WOULD MEAN A CHANCE FOR TRW. 500 RIDGE RETREATS A BIT
WEST ALLOWING THE WAVE TO DROP SE ACRS THE AREA. SINCE THIS IS MY
ONLY SHIFT...I DON'T HAVE ANY CONTINUITY WITH THE MDLS...SO I DON'T
KNOW IF THIS IS A NEW DEVELOPMENT OR NOT. WL NOT CHANGE EXTENDED FOR
NOW.

.STL...NONE.

In the hours before

Special weather statement, Jul 29, 10:30 AM CST, 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN JUL 29 2001

THE SEVERE WEATHER THREAT:  SEVERE WEATHER IS NOT EXPECTED ACROSS
THE REGION.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHEAST MISSOURI pTHIS AFTERNOON AND TONIGHT BUT
SEVERE WEATHER IS NOT EXPECTED.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Washington

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, Pike

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Marion

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Madison

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Greene

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Bond

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Adams

When
July 29, 11:00 AM CST to July 31, 9:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258927, 5258928, 5258929, 5258930, 5258931, 5258932, 5258933, 5259031, 5259032, 5259033, 5259034, 5259035, 5259036, 5259037, 5259038, 5259039, 5259040.